North Dakota, 2021High Wind in North Dakota, January 20, 2021
January 20, 2021 · NWS FGF · 12 events in 8 counties and zones
Sustained winds of 35 to 45 mph impacted the region on January 20th, with gusts into the 55 to 65 mph range.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds of 35 to 45 mph impacted the region on January 20th, with gusts into the 55 to 65 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 20, 9:25 AM CST, 46 minutes earlier.
Area forecast discussion, Jan 20, 9:25 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
925 AM CST Wed Jan 20 2021
.UPDATE...
Issued at 918 AM CST Wed Jan 20 2021
Expanded the wind advisory to include the valley and portions of
Minnesota with sustained winds at Gwinner and Fosston already
25kts. Leaned on MOS guidance with the tight pressure gradient
field evolving across the area today. With these westerly winds in
the valley the lowest locations may not see the strongest gusts
and best mixing with a skip over possible at GF and Fargo proper
but for the higher elevations for example Fosston and Fergus
Falls expecting gusts to mix down this afternoon.
UPDATE Issued at 647 AM CST Wed Jan 20 2021
Winds are becoming westerly in central North Dakota this morning,
with the expectation that this shift will work eastward over the
next several hours. Gusts are on the increase, with temperatures
responding to the westerly flow. Across the CWA, temps range from
the middle teens in northwest Minnesota, to the middle 30s west of
Devils Lake. Overall, the forecast remains on track.
&&
.SHORT TERM...(Today through Thursday)
Issued at 332 AM CST Wed Jan 20 2021
The primary concerns today will be gusty west to northwest winds
associated with a rather strong shortwave ridge, closely followed by
a trough and cold front. Travel impacts are possible and will mainly
be linked to patchy blowing and drifting snow across area roads. The
rapid rise in temperatures through the morning into this afternoon
will serve to limit the amount of blowable snow as highs climb into
the 30s to near 40 degrees; however, open areas still stand a good
chance of seeing at least some impact.
Momentum transfer from the 850 mb level supports widespread
sustained winds of 30 to 35 mph, with gusts into the 45 to 60 mph
range. The highest gusts will occur at the higher elevations
outside the Valley, specifically in the Devils Lake Basin during
the 17Z to 23Z time frame. East of the Valley, winds will gust
into the 30 to 40 mph range, but are expected to be less
frequent. Looking at temperatures, a steady rise into the mid to
upper 30s is expected for most areas through mid-afternoon.
Much colder air rapidly pushes into the area during the evening and
overnight, with temperatures falling back into the single digits to
upper teens by Thursday morning. Highs on Thursday will range from
the teens at the International Border to near 30 degrees in
southeastern North Dakota.
.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM CST Wed Jan 20 2021
Colder air will filter south behind a cold front which passes
through Thursday. So temperatures return to closer to normal levels
Friday. But looking at the model blends and ensembles for
temperatures show a wide spread of possibilities from mid single
digits to around 20 for Grand Forks. A northern stream trough will
dig south Friday night into Saturday into southern Manitoba and with
it a surge of very cold air as 850 temps drop into the -10 to -15C
range by 00z Sunday per 00z ECMWF. Meanwhile we have 500 wave drop
south into the southern California and Nevada with a west-southwest
flow aloft into South Dakota and Minnesota. A broad and ill-defined
upper wave will move in this west-southwest flow across southern
South Dakota and southern Minnesota along a baroclinic zone between
the colder air north and milder air south. The interaction of this
west-southwest moisture and the upper trough digging into S Manitoba
00z Sunday will determine how far north any moisture gets into
the fcst area. Operational GFS remains a bit more bullish with QPF
than the GFS ensembles, but nearly all members along with
operational ECMWF and GEM indicate an area of precipitation,
possibly in the 0.25 inch range eastern SD into southern half of
MN. Northern edge of 0.10 inch QPF brushes far southern fcst area.
This would equate to around a 2 inch snowfall Wahpeton/Fergus
Falls/Wadena area Saturday aftn/eve. There are variations in the
QPF amounts but not by a large amount. So chances for a light snow
event in the southern fcst is increasing. Impacts from this look
minor as winds not a factor and rates of snowfall not expected to
be heavy at this time. Snow chances diminish quickly north of
Fargo-Park Rapids.
Dry and seasonably cold as we look ahead to Monday and Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 526 AM CST Wed Jan 20 2021
Today's impacts to aviation surround gusty winds and a gradual
wind shift from south to west, then to the northwest. Prevailing
surface winds this morning will be out of the south to southwest,
with winds just off the surface being westerly. Wind speeds just
off the surface are already in the 45 to 50 knot range, giving us
LLWS across large portions of the area. As surface winds shift
this afternoon, the LLWS risk diminishes; however, surface gusts
could reach 50 knots at KDVL, and 40 knots at KGFK. Gusts at KFAR,
KTVF and KBJI could reach upwards of 35 knots. These winds will
slowly diminish late in the TAF period, with lower gust frequency
late Wednesday night into early Thursday morning. Ceilings through
the TAF period will be VFR to MVFR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 9 PM CST this evening for NDZ008-016-026>030-
038-039-049-052>054.
High Wind Warning until 9 PM CST this evening for NDZ006-007-014-
015-024.
Wind Advisory until noon CST today for NDZ006-007-014-015-024.
MN...Wind Advisory until 9 PM CST this evening for MNZ001>005-007-008-
013>015-022-027-029-030-040.
UPDATE...JK
SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...LynchHazardous weather outlook, Jan 20, 9:27 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
927 AM CST Wed Jan 20 2021
MNZ006-009-016-017-023-024-028-031-032-211530-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
927 AM CST Wed Jan 20 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Winds are expected to gust into the 30 to 40 mph range today with
patchy blowing and drifting snow possible. Minor travel impacts
area possible, especially in open areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ008-016-026>030-
038-039-049-052>054-211530-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
927 AM CST Wed Jan 20 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Winds are expected to gust into the 40 to 50 mph range today with
patchy blowing and drifting snow anticipated. Minor travel
impacts are possible, especially in open areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-007-014-015-024-211530-
Towner-Cavalier-Benson-Ramsey-Eddy-
927 AM CST Wed Jan 20 2021
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
Winds will gust into the 50 to 60 mph range today with patchy
blowing and drifting snow anticipated. Minor travel impacts are
possible, especially in open areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, Ramsey
- When
- January 20, 10:11 AM CST to 5:11 PM CST
- Where
- Ramsey forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Sustained winds of 48 mph with gusts to 63 mph.
High Wind, Towner
- When
- January 20, 10:35 AM CST to 2:55 PM CST
- Where
- Towner forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Sustained winds of 43 mph with gusts to 56 mph.
High Wind, Cavalier
- When
- January 20, 11:45 AM CST to 3:15 PM CST
- Where
- Cavalier forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Sustained winds of 41 mph with gusts to 45 mph.
High Wind, Eddy
- When
- January 20, 11:56 AM CST to 1:51 PM CST
- Where
- Eddy forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 57 mph.
High Wind, Benson
- When
- January 20, 12:41 PM CST to 12:46 PM CST
- Where
- Benson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Peak wind measured at the Leeds RWIS station ND028.
High Wind, Barnes
- When
- January 20, 12:56 PM CST to 1:01 PM CST
- Where
- Barnes forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Peak wind measured at the Valley City Airport /KBAC/.
High Wind, Ramsey
- When
- January 20, 12:56 PM CST to 1:01 PM CST
- Where
- Ramsey forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Peak wind measured at the Devils Lake RWIS station ND016.
High Wind, Benson
- When
- January 20, 12:57 PM CST to 1:02 PM CST
- Where
- Benson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Maddock 2N. Peak winds measured at an NDAWN station, at 10 meters.
High Wind, Nelson
- When
- January 20, 1:51 PM CST to 1:56 PM CST
- Where
- Nelson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Perkin 2NE. Peak wind measured at an NDAWN station, at 10 meters.
High Wind, Benson
- When
- January 20, 2:09 PM CST to 2:14 PM CST
- Where
- Benson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Churchs Ferry 4WSW. Peak winds measured at an NDAWN station, at 10 meters.
High Wind, Barnes
- When
- January 20, 2:15 PM CST to 2:20 PM CST
- Where
- Barnes forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
AWOS at Valley City measured gusts to 59 mph.
High Wind, Grand Forks
- When
- January 20, 2:26 PM CST to 2:31 PM CST
- Where
- Grand Forks forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Peak wind measured at RWIS station ND019.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 20, 20211 death · 1 event
- Flash Flooding in California, January 20, 2021$40,000 · 2 events
- High Wind in North Dakota, January 20, 202155 kt wind · 13 events
- Winter Weather in Pennsylvania, January 20, 20213 events
- Winter Weather and Astronomical Low Tide in West Virginia, January 20, 20213 events
- High Wind in North Carolina, January 20, 202153 kt wind · 2 events
- Winter Storm in Maryland, January 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939932, 939927, 939923, 939939, 939916, 939917, 939918, 939919, 939920, 939921, 939930, 939922.